Acetaminophen: How Much Is Too Much? : Shots - Health News Whatever the FDA's new rules for cold and pain remedies, be careful what you swallow.
NPR logo Acetaminophen: How Much Is Too Much?

Acetaminophen: How Much Is Too Much?

Be extra careful with Extra-strength Tylenol — and a lot of other drugs /istockphoto.com hide caption

toggle caption
/istockphoto.com

With the FDA in deep talks today about Tylenol, Nyquil, and all other drugstore remedies that contain acetaminophen, NPR's Joanne Silberner hurried off this morning to cover the hearing, and I scurried off to....the drugstore to check medicine labels.

Which products contain acetaminophen, and how much? The answer may surprise you.

But first, a little background: Current drug labels warn that no adult should take more than four grams of acetaminophen a day. (That's 4,000 milligrams). More than that has been shown to cause liver damage in some people. So, how much would you have to take to run into trouble?

When I reported on this issue several years ago, liver toxicity experts told me this:

A vast majority of people can safely take the four-gram daily maximum that labels recommend for adults - the equivalent of eight Extra Strength Tylenol spread across 24 hours - and some people swallow much more without harm.

But by eight grams in a single day, a significant number of people whose livers have been stressed by a virus, medication, alcohol or other factors would run into serious trouble. Without intervention, about half the people who swallowed a single dose of 12 to 15 grams could die.

The problem then and now is that the amount of acetaminophen in each dose of the dozens of pain relievers and cold and allergy meds on the market vary widely, and in surprising ways.

A quick check of store shelves today turned up this:

(Find out how much is in your medicine after the jump)

Each Extra-Strength Tylenol tablet contains 500 milligrams of acetaminophen, and so does one tablet of Midol Teen Formula, and one tbsp of NyQuil Cold and Flu. (One dose, in the case of each of those products, is two tablets or tablespoons.) But Dayquil has only 325 mg per tbsp, and Benadryl Maximum Strength Severe Allergy Sinus Headache has no acetaminophen at all. Tylenol Arthritis has 650 mg per pill; Excedrin Back and Body only 250 mg.

And that's not counting the prescription pain relievers like Vicodin and Percocet, which also contain acetaminophen. It's very easy to get confused, especially when you're sick or hurting.

Dr. Tim Davern, a UC San Francisco liver transplant specialist, told me this in 2005:

I see some young women who have been suffering flulike symptoms for the better part of a week, and not eating much. They start with Tylenol, and maybe add an over-the-counter flu medicine on top of that, and pretty soon they've been taking maybe six grams of acetaminophen a day for a number of days. In rare cases that can be enough to throw them into liver failure.

Bottom line, no matter how the FDA rules on what its advisors recommend today: To stay safe, read the label carefully before you down any pill or down any liquid, and keep careful track of how much acetominophen is in any medicine you're taking, alone or in combination. It all adds up.